IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Log in (now much improved!) to save this article

Optimal observability in a linear income tax

Listed author(s):
  • Slemrod, Joel
  • Traxler, Christian

We study the optimal observability of the tax base within the standard linear income tax problem, where observability is determined by the government's investment into the accurate measurement of the tax base.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://www.sciencedirect.com/science/article/pii/S0165-1765(10)00170-9
Download Restriction: Full text for ScienceDirect subscribers only

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Article provided by Elsevier in its journal Economics Letters.

Volume (Year): 108 (2010)
Issue (Month): 2 (August)
Pages: 105-108

as
in new window

Handle: RePEc:eee:ecolet:v:108:y:2010:i:2:p:105-108
Contact details of provider: Web page: http://www.elsevier.com/locate/ecolet

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as
in new window


  1. Scotchmer, Suzanne & Slemrod, Joel, 1989. "Randomness in tax enforcement," Journal of Public Economics, Elsevier, vol. 38(1), pages 17-32, February.
  2. Kopczuk, Wojciech, 2001. "Redistribution when avoidance behavior is heterogeneous," Journal of Public Economics, Elsevier, vol. 81(1), pages 51-71, July.
  3. Stiglitz, Joseph E., 1982. "Utilitarianism and horizontal equity : The case for random taxation," Journal of Public Economics, Elsevier, vol. 18(1), pages 1-33, June.
  4. Henrik Jacobsen Kleven & Wojciech Kopczuk, 2011. "Transfer Program Complexity and the Take-Up of Social Benefits," American Economic Journal: Economic Policy, American Economic Association, vol. 3(1), pages 54-90, February.
  5. Kaplow, Louis, 1998. "Accuracy, Complexity, and the Income Tax," Journal of Law, Economics and Organization, Oxford University Press, vol. 14(1), pages 61-83, April.
  6. Brito, Dagobert L. & Hamilton, Jonathan H. & Slutsky, Steven M. & Stiglitz, Joseph E., 1995. "Randomization in optimal income tax schedules," Journal of Public Economics, Elsevier, vol. 56(2), pages 189-223, February.
  7. Weiss, Laurence, 1976. "The Desirability of Cheating Incentives and Randomness in the Optimal Income Tax," Journal of Political Economy, University of Chicago Press, vol. 84(6), pages 1343-1352, December.
  8. Dixit, Avinash K & Sandmo, Angar, 1977. " Some Simplified Formulae for Optimal Income Taxation," Scandinavian Journal of Economics, Wiley Blackwell, vol. 79(4), pages 417-423.
  9. Jennifer F. Reinganum & Louis L. Wilde, 1988. "A Note on Enforcement Uncertainty and Taxpayer Compliance," The Quarterly Journal of Economics, Oxford University Press, vol. 103(4), pages 793-798.
  10. Stern, Nicholas, 1982. "Optimum taxation with errors in administration," Journal of Public Economics, Elsevier, vol. 17(2), pages 181-211, March.
  11. Hellwig, Martin F., 2007. "The undesirability of randomized income taxation under decreasing risk aversion," Journal of Public Economics, Elsevier, vol. 91(3-4), pages 791-816, April.
  12. Pestieau, Pierre & Possen, Uri M. & Slutsky, Steven M., 1998. "The value of explicit randomization in the tax code," Journal of Public Economics, Elsevier, vol. 67(1), pages 87-103, January.
  13. Emmanuel Saez & Joel Slemrod & Seth H. Giertz, 2012. "The Elasticity of Taxable Income with Respect to Marginal Tax Rates: A Critical Review," Journal of Economic Literature, American Economic Association, vol. 50(1), pages 3-50, March.
  14. J. A. Mirrlees, 1971. "An Exploration in the Theory of Optimum Income Taxation," Review of Economic Studies, Oxford University Press, vol. 38(2), pages 175-208.
  15. Scotchmer, Suzanne, 1989. "Who profits from taxpayer confusion?," Economics Letters, Elsevier, vol. 29(1), pages 49-55.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:eee:ecolet:v:108:y:2010:i:2:p:105-108. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Dana Niculescu)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.